Alert archive / Pennsylvania / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS State College, PA

May 5, 2025Tioga County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 5, 2025, 8:06 PM EDT for Tioga County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2025, 8:06 PM EDT (00:06 UTC)
Expired
May 5, 2025, 11:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WGUS51 KCTP 060006
FFWCTP
PAC117-060315-
/O.NEW.KCTP.FF.W.0001.250506T0006Z-250506T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
806 PM EDT Mon May 5 2025

The National Weather Service in State College has issued a

* Flash Flood Warning for...
  Northern Tioga County in north central Pennsylvania...

* Until 1115 PM EDT.

* At 806 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 1 and 2 inches of rain have fallen. 
  Additional rainfall amounts of 0.5 to 1.5 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mansfield, Elkland, Covington, Millerton, Keeneyville, Tioga, 
  Knoxville, Roseville, Tioga Junction, Osceola and Mansfield 
  University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain low water crossings are potentially dangerous in 
heavy rain. Do not attempt to cross flooded roads. Find an alternate 
route.

&&

LAT...LON 4166 7688 4187 7743 4200 7760 4200 7693

FLASH FLOOD...RADAR INDICATED

$$

Beaty
1 follow-up statement
732 
WGUS71 KCTP 060308
FFSCTP

Flash Flood Statement
National Weather Service State College PA
1108 PM EDT Mon May 5 2025

PAC117-060318-
/O.EXP.KCTP.FF.W.0001.000000T0000Z-250506T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tioga PA-
1108 PM EDT Mon May 5 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM EDT THIS EVENING FOR 
NORTHERN TIOGA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4166 7688 4187 7743 4200 7760 4200 7693

$$

Beaty

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 5, 7:08 PM EDT, 58 minutes earlier.

Area forecast discussion, May 5, 7:08 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
708 PM EDT Mon May 5 2025

.SYNOPSIS...
* Scattered to numerous showers and thunderstorms this afternoon
  could produce localized flash flooding, strong winds, and
  hail.
* More PM showers/storms Tuesday and Wednesday as an upper low
  finally loses its grip on Pennsylvania.
* Trending cooler Thursday and Friday with potential for another
  batch of heavy rain to start the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As we head through the afternoon hours, the focus for the most
numerous bands of convection and threat for heaviest rain and
localized severe weather will be across the approx SW 1/2 of the
CWA today as 2 separate mid/upper level jet maxes/lobes of
differential vort lift north across the Western and Central
Mtns. Slightly lower probs for severe weather and training heavy
SHRA/TSRA exist across the Middle Susq Valley and Endless Mtns
region NE of KIPT.

The first of the aforementioned kinematic features aloft will be
the enhanced lift/focus for the initial TSRA beneath the right
entrance region of a upper level speed max stretched from KPIT
to KCLE late this morning through early this afternoon, followed
by a link with meso-B uvvel beneath the left exit region of
another southerly jet segment drifting north across VA and the
MD Panhandle toward evening.

A distinct channel of enhanced (deep and somewhat thin) CAPE of
1000-1500 J/KG will exist between RT 219 in the Western Mtns
and RT 15 north through the Susq Valley. SPC upgraded western PA
and the Laurel Highlands to a SLGT risk for stronger updrafts
containing 1 inch hail and locally damaging wind gusts. A brief,
weak tornado can not be ruled out given the low LCLs and
sufficient veering/moderately strong llvl speed shear within the
wind profile at low levels. Best potential for severe weather
is 3PM to 9PM across the Laurels and western PA where bulk shear
is slightly more favorable for sustained convection.

We'll be keeping a close eye on the evolution of convection and
training cells across the area this afternoon and evening, too,
as PWAT values will be just under 1.5 inches coinciding with
soundings that indicate a deep, moist, warm cloud layer up
through 11-13 kft agl leading to highly efficient rainfall
production. A short- fused Flood Watch may need to be
collaborated/issued at some point later this afternoon if
confidence in a swath of 2-3" of rainfall increases.

Max temps will display a small range today (only about 5-6 deg
F) from the upper 60s to low 70s. A few spots throughout Scent
PA could see a 74 or 75F this afternoon.

Convection may be slow to wane tonight, with both the NAM and
HRRR showing potential for narrow swaths of 1-2" of rain falling
from mature convective lines and clusters in just the 12 hour
period from 00z-12z Tue. Most likely corridor of heavy rainfall
is currently progged from Huntingdon north-northwestward
through McKean/Warren County.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
Active weather will likely continue Tuesday/Tuesday evening as
the core of the upper low moves into western PA. This will push
the highest instability and greatest chance for severe weather
east into the Susquehanna Valley. A MRGL risk of severe weather
in place east of State College and north of I-76/PA turnpike
into NY/NJ. Rainfall amounts should be lower on Tuesday compared
to today, with ensemble mean accumulations less than 1 inch.

The threat for severe weather appears to decrease Wednesday as
the slow moving upper low gradually fills in and the center
moves across the Eastern Third of the state in the afternoon,
with precip likely coming to an end across the bulk of Central
PA by Wed afternoon or early evening. Upslope/lake enhanced
showers may linger a bit longer in the northwest mountains with
northwest flow building in behind the departing low.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Upper low will be getting kicked out by a long wave trough
swinging down from the Great Lakes very early in the period.
Drier air on Thurs should keep SHRA from being as numerous and
certainly as strong/rainy as the early week showers/storms.
30-50 PoPs should be OK for Thurs-Thurs evening. This upper
trough should be progressing thru but may also slow down just
after it passes our longitude. Thus, we will have to linger a
low chc PoP on Fri-Fri night. Weak high pressure will then move
in for the weekend. We may still hold onto a 20 PoP for those
days though. See no reasons to stray from the NBM guidance on
the whole. Minor tweaks only to make PoPs and QPF match up.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Variable ceilings, though generally MVFR to VFR conditions,
across Central PA as upper low spins over the Ohio Valley,
bringing moist SE flow and increasing amounts of showers along
with scattered thunderstorms. Currently in a lull from
thunderstorm activity with just rain showers across the
airspace. Another wave of more widespread showers / scattered
thunderstorms will lift north across the airspace between 01-06z
this evening, accompanied by a drop in ceilings producing
widespread IFR conditions that will linger into early Tues.

Best estimate is the AOO/UNV/JST will have best chance of
seeing a tsra with gusty winds and small hail and or heavy rain
in this time period as a developing line of storms lifts nwd
from MD?VA airspace.

Conditions look to improve only slightly on Tue, but after a
short break in the wet weather, additional showers/tstms
expected in the afternoon/evening with continued restrictions.

Outlook...

Tue...Frequent rain showers; some locally heavy with prolonged
sub-VFR conditions. Chance of TSRA/CB.

Wed-Fri...Showers become more scattered with higher chances in
the afternoon/evening hours. Restrictions possible.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Banghoff
NEAR TERM...Lambert/Banghoff
SHORT TERM...Lambert/Banghoff
LONG TERM...Dangelo
AVIATION...Gartner/RXR
Hazardous weather outlook, May 5, 6:30 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
630 PM EDT Mon May 5 2025

PAZ036-064-065-062230-
Franklin-Adams-York-
630 PM EDT Mon May 5 2025

...SEVERE THUNDERSTORM WATCH 228 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Slow moving bands of heavy showers and strong to potentially severe
thunderstorms tonight. Localized poor drainage and small stream
flooding possible. Gusty winds and hail will also be possible with
the stronger, taller storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong thunderstorms with brief heavy rain and
gusty winds are possible again Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024>026-033>035-063-062230-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Blair-Huntingdon-
Somerset-Bedford-Fulton-Cumberland-
630 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Slow moving bands of training showers along with scattered thunderstorms
will bring the potential for localized poor drainage and small
stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong thunderstorms with brief heavy rain and
gusty winds are possible again Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-012-018-019-027-028-037-041-042-045-046-049>053-056>059-066-
062230-
Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Lancaster-
630 PM EDT Mon May 5 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Slow moving bands of training showers along with scattered thunderstorms
will bring the potential for localized poor drainage and small
stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered strong to severe thunderstorms with
brief heavy rain and gusty winds are possible again Tuesday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:38 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin3 hr
May 6, 8:32 AM EDTRiver Flood WarningCTPCentre, Clinton6 hr
May 6, 10:54 AM EDTFlood WatchCTPLycoming, Sullivan, Tioga12 hr
May 6, 12:46 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon29 min
May 6, 1:20 PM EDTSevere Thunderstorm WarningCTPSchuylkill40 min
May 6, 1:55 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder, Union50 min
May 6, 3:27 PM EDTFlash Flood WarningCTPDauphin77 min
May 6, 4:29 PM EDTFlash Flood WarningCTPTioga3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.